Alert archive / Louisiana / Gale Warnings in 2024

Gale Warning 4, NWS Lake Charles, LA

February 5, 2024

NWS Lake Charles, LA issued this gale warning at Feb 5, 2024, 9:55 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 5, 2024, 9:55 AM CST (15:55 UTC)
Expired
Feb 5, 2024, 6:00 PM CST
In force
8 hr
Issued by
NWS Lake Charles, LA

The text

As transmitted.

920 
WHUS74 KLCH 051555
MWWLCH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Lake Charles LA
955 AM CST Mon Feb 5 2024

GMZ475-060000-
/O.UPG.KLCH.SC.Y.0015.000000T0000Z-240206T0600Z/
/O.NEW.KLCH.GL.W.0004.240205T1555Z-240206T0000Z/
/O.NEW.KLCH.SC.Y.0016.240206T0000Z-240206T0600Z/
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA from 20 to 60 NM-
955 AM CST Mon Feb 5 2024

...GALE WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
MIDNIGHT CST TONIGHT...

* WHAT...For the Gale Warning, north winds 25 to 35 kt with gusts
  to 40 kt and seas 7 to 10 ft. For the Small Craft Advisory, 
  north winds 20 to 25 kt with gusts up to 30 kt and seas 6 to 9 
  ft expected.

* WHERE...Coastal waters from Lower Atchafalaya River to 
  Intracoastal City LA from 20 to 60 NM.

* WHEN...For the Gale Warning, until 6 PM CST this evening. For 
  the Small Craft Advisory, from 6 PM this evening to midnight 
  CST tonight.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

GMZ430-432-435-436-450-452-455-060000-
/O.CON.KLCH.SC.Y.0015.000000T0000Z-240206T0000Z/
Sabine Lake-Calcasieu Lake-Vermilion and West Cote Blanche Bays-
Atchafalaya and East Cote Blanche Bays-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
955 AM CST Mon Feb 5 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt.

* WHERE...Portions of and the coastal lakes and bays of the Gulf 
  of Mexico. 

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

GMZ470-472-060000-
/O.CON.KLCH.SC.Y.0015.000000T0000Z-240206T0600Z/
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to
60 NM-
955 AM CST Mon Feb 5 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* WHAT...North winds 20 to 30 kt and seas 5 to 8 ft.

* WHERE...Coastal waters from Cameron LA to High Island TX from 
  20 to 60 NM and Coastal waters from Intracoastal City to 
  Cameron LA from 20 to 60 NM.

* WHEN...Until midnight CST tonight.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
082 
WHUS74 KLCH 060001
MWWLCH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Lake Charles LA
601 PM CST Mon Feb 5 2024

GMZ475-060600-
/O.EXP.KLCH.GL.W.0004.000000T0000Z-240206T0000Z/
/O.CON.KLCH.SC.Y.0016.000000T0000Z-240206T0600Z/
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA from 20 to 60 NM-
601 PM CST Mon Feb 5 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...
...GALE WARNING HAS EXPIRED...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  6 to 9 ft.

* WHERE...Coastal waters from Lower Atchafalaya River to 
  Intracoastal City LA from 20 to 60 NM.

* WHEN...Until midnight CST tonight.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

GMZ430-432-435-436-450-452-455-060115-
/O.EXP.KLCH.SC.Y.0015.000000T0000Z-240206T0000Z/
Sabine Lake-Calcasieu Lake-Vermilion and West Cote Blanche Bays-
Atchafalaya and East Cote Blanche Bays-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
601 PM CST Mon Feb 5 2024

...SMALL CRAFT ADVISORY HAS EXPIRED...

Pressure gradients are relaxing and thus winds and seas have also
decreased below Small Craft Advisory Criteria.

$$

GMZ470-472-060600-
/O.CON.KLCH.SC.Y.0015.000000T0000Z-240206T0600Z/
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to
60 NM-
601 PM CST Mon Feb 5 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  4 to 7 ft.

* WHERE...Coastal waters from Cameron LA to High Island TX from 
  20 to 60 NM and Coastal waters from Intracoastal City to 
  Cameron LA from 20 to 60 NM.

* WHEN...Until midnight CST tonight.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this gale warning went out at Feb 5, 5:33 AM CST, 4 hours 22 minutes earlier.

Area forecast discussion, Feb 5, 5:33 AM CST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
533 AM CST Mon Feb 5 2024

...New AVIATION...

.SHORT TERM...
(Today through Wednesday night)
Issued at 340 AM CST Mon Feb 5 2024

Currently the elongated surface low is over the Deep South /
northeastern Gulf with a ridge off to the west of the Plains. This
has created a tightened pressure gradient over our area, with
elevated and gusty northwesterly to northerly flow. As a result, a
Wind Advisory has been issued for areas along and south of the
I-10 and east of the 171. Despite this, we will not be looking at
clouds clearing out of the region over the day thanks to moisture
wrapping back around the low into the area. Fortunately that will
help keep us on the cool side, with temps only getting into the
mid 60s this afternoon. As the surface ridge continues to build
into the region and the low moves off further to the east, we will
see clouds clear out and winds begin to settle. This will allow
for a dip in overnight temps in the upper 30s to lower 40s.

Late tonight and into tomorrow a ridge aloft will build in over
the Plains and make its way east over us. A warming trend will
begin, with MaxTs making it to the upper 60s and MinTs making it
into the mid to upper 50s at the end of the short term.
Stigger/87

&&

.LONG TERM...
(Thursday through Monday)
Issued at 340 AM CST Mon Feb 5 2024

A warm and wet pattern will persist throughout the long term
period, with several days of scattered showers and above average
temps expected. On Thursday, a combination of SWrly flow aloft and
S to SE flow at the surface will allow moisture to rapidly
increase through the day, with PWATs forecasted to rise from near
average (~0.70") at sunrise to ~1.1-1.3" by 00Z, which is near or
above the 90th percentile. By Thursday afternoon a few isolated to
scattered showers may begin to develop across the western
portions of the CWA, amid otherwise cloudy skies.

Rain chances then begin to increase by early Friday morning as a
weak cold front approaches from the west and allows capping to
erode overhead. With the boundary expected to meander across east
TX on Friday, scattered showers will likely persist throughout much
of the day with better rain chances, as well as potentially a few
thunderstorms, likely setting up across our northern-most
counties/parishes.

As we head into the Mardi Gras weekend models actually start to
diverge a bit. The Euro and Canadian want to push the weak front
through the CWA early Saturday before stalling it offshore and then
eventually lifting it back inland as a warm front on Sunday. This
would result in a brief period of dry and seasonal weather on
Saturday, with a return of moisture and elevated rain chances for
Sunday. On the other hand, the GFS keeps the boundary to our north
and west throughout Saturday, before eventually bringing it into the
CWA on Sunday where it will then meander into Monday. This would
result in an extended period of wet and unsettled weather throughout
the weekend, with scattered showers along with a few thunderstorms
likely. The NBM leans towards the GFS, which has been the most
consistent solution over the last few days, therefore I opted to
stick with the wetter solution for now.

Temperature wise, afternoon highs will reach into the low to mid 70s
each day Thurs-Sun, while dewpoints will remain fairly elevated at
the same time, resulting in rather humid conditions. Overnight, lows
will only fall into the mid 50s to low 60s which is well above
average for this time of year. Towards the day 8 time frame it looks
like we may finally see an end to this warm and wet pattern, with
temps likely returning to near seasonal norms on Monday/Mon night.

17

&&

.AVIATION...
(12Z TAFS)
Issued at 525 AM CST Mon Feb 5 2024

Mostly MVFR CIGs and some widely isolated light showers are what
remains of the surface low that moved through the area. As it
continues to move away with a surface ridge building in, winds
will strengthen. Sustained winds will be around 15 to 20 KT with
gusts near 30 KT over the day. The surface low will progress
further to the east, taking the remaining moisture with it. CIGs
will lift and scatter out over the afternoon leaving us with clear
skies by this evening. Winds will be the next thing to taper as
the ridge builds in this evening into night.
Stigger/87

&&

.MARINE...
Issued at 340 AM CST Mon Feb 5 2024

A surface low and mid to upper level trough will continue to move
east with a surface ridge building south across the area. Strong
offshore flow will continue as a result of this, with it
diminishing going into Monday night as the ridge settles across
the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  64  37  64  37 /   0   0   0   0
LCH  64  41  66  42 /   0   0   0   0
LFT  63  43  66  43 /  10   0   0   0
BPT  66  43  68  45 /   0   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until 4 PM CST this afternoon for LAZ028-029-
     031>033-044-045-055-073-074-141>143-152>154-241>243-252>254.

TX...Wind Advisory until 4 PM CST this afternoon for TXZ515-516-615-
     616.

GM...Small Craft Advisory until 6 PM CST this evening for GMZ430-432-
     435-436-450-452-455.

     Small Craft Advisory until midnight CST tonight for GMZ470-472-
     475.

&&

SHORT TERM...87
LONG TERM....17
AVIATION...87

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 6:19 PM CSTSpecial Weather StatementLCHAcadia41 min
Feb 4, 6:20 PM CSTSpecial Weather StatementLCHEvangeline25 min
Feb 4, 6:44 PM CSTSpecial Weather StatementLCHLafayette31 min
Feb 4, 6:55 PM CSTSevere Thunderstorm WarningLCHAcadia, Vermilion16 min
Feb 4, 7:11 PM CSTSpecial Weather StatementLCHLafayette19 min
Feb 4, 9:14 PM CSTWind AdvisoryLCHAcadia, Allen, Avoyelles, Calcasieu, Cameron, Evangeline and 8 more19 hr
Feb 5, 9:55 AM CSTSmall Craft AdvisoryLCH14 hr

Nearby

Gale Warnings in Louisiana, 2024Every gale warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.